Alert archive / Kentucky / Red Flag Warnings in 2008
Red Flag Warning 3, NWS Jackson, KY
NWS Jackson, KY issued this red flag warning at May 1, 2008, 3:46 AM EDT for 33 counties in Kentucky. It took effect at May 1, 2008, 12:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2008, 3:46 AM EDT (07:46 UTC)
- In effect from
- May 1, 2008, 12:00 PM EDT
- Expired
- May 1, 2008, 6:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
All 33 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1897 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KJKL 010746 RFWJKL RED FLAG WARNING NATIONAL WEATHER SERVICE JACKSON KY 346 AM EDT THU MAY 1 2008 ...RED FLAG WARNING FOR THIS AFTERNOON... .WINDS WILL INCREASE THIS AFTERNOON AS A RESULT OF THE HIGH PRESSURE OFF THE SOUTHEAST COAST...AND AN APPROACHING LOW PRESSURE SYSTEM AND COLD FRONT OVER THE CENTRAL PLAINS. KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011600- /O.UPG.KJKL.FW.A.0003.080501T1600Z-080501T2200Z/ /O.NEW.KJKL.FW.W.0003.080501T1600Z-080501T2200Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 346 AM EDT THU MAY 1 2008 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS AFTERNOON FOR LOW HUMIDITY AND STRONG WINDS... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. WINDS WILL INCREASE TODAY AS A RESULT OF THE HIGH PRESSURE OFF THE SOUTHEAST COAST...AND AN APPROACHING LOW PRESSURE SYSTEM AND COLD FRONT OVER THE CENTRAL PLAINS. TWENTY FOOT WINDS WILL INCREASE TO AROUND 15 MPH THIS AFTERNOON...WITH A FEW GUSTS AROUND 30 MPH. IN ADDITION...DRY AIR ALOFT WILL MIX DOWN DURING THE DAY...CAUSING THE RELATIVE HUMIDITY LEVELS TO DROP TO AROUND 25 PERCENT. FUEL MOISTURES SHOULD REACH CRITICAL LEVELS THIS AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. FOR MORE INFORMATION...VISIT OUR INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY. $$ JJ
2 follow-up statements
000 WWUS83 KJKL 011505 RFWJKL RED FLAG WARNING NATIONAL WEATHER SERVICE JACKSON KY 1105 AM EDT THU MAY 1 2008 ...RED FLAG WARNING FOR THIS AFTERNOON... .WITH HIGH TEMPERATURES TODAY CLIMBING TO NEAR 80... THE RELATIVE HUMIDITY WILL DROP TO CRITICAL FIRE VALUES. WINDS WILL INCREASE THIS AFTERNOON AS A RESULT OF THE HIGH PRESSURE OFF THE SOUTHEAST COAST... AND AN APPROACHING LOW PRESSURE SYSTEM AND TRAILING COLD FRONT OVER THE CENTRAL PLAINS. KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-012200- /O.CON.KJKL.FW.W.0003.080501T1600Z-080501T2200Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1105 AM EDT THU MAY 1 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON. WINDS WILL INCREASE TODAY AS A RESULT OF THE HIGH PRESSURE OFF THE SOUTHEAST COAST... AND AN APPROACHING LOW PRESSURE SYSTEM AND COLD FRONT OVER THE CENTRAL PLAINS. TWENTY FOOT WINDS WILL INCREASE TO AROUND 15 MPH THIS AFTERNOON... WITH A FEW GUSTS TO AROUND 30 MPH. IN ADDITION... DRY AIR ALOFT WILL MIX DOWN DURING THE DAY... CAUSING THE RELATIVE HUMIDITY LEVELS TO DROP TO 25 PERCENT AND BELOW. FUEL MOISTURES SHOULD REACH CRITICAL LEVELS THIS AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW... OR WILL SHORTLY. A COMBINATION OF STRONG WINDS... LOW RELATIVE HUMIDITY... AND DRY FUELS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. FOR MORE INFORMATION...VISIT OUR INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY. $$ JJ/DUSTY
000 WWUS83 KJKL 012150 RFWJKL RED FLAG WARNING NATIONAL WEATHER SERVICE JACKSON KY 550 PM EDT THU MAY 1 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-012300- /O.EXP.KJKL.FW.W.0003.000000T0000Z-080501T2200Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 550 PM EDT THU MAY 1 2008 ...RED FLAG WARNING WILL EXPIRE AT 6 PM EDT THIS AFTERNOON... WINDS WILL GRADUALLY SUBSIDE AND RELATIVE HUMIDITY VALUES WILL RISE ABOVE CRITICAL LEVELS SHORTLY AS THE EVENING WEARS ON. THE RED FLAG WARNING WILL THEREFORE BE ALLOWED TO EXPIRE AT 6 PM EDT. $$ ABE
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at May 1, 3:46 AM EDT, 0 minutes earlier.
Area forecast discussion, May 1, 3:46 AM EDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 346 AM EDT THU MAY 1 2008 .SHORT TERM.../TODAY THROUGH SATURDAY/ FAIRLY QUIET FORECAST TODAY AND TOMORROW. THE GFS...NAM12...AND SREF SOLUTIONS ALL IN AGREEMENT ON AN EVEN SLOWER EASTWARD PROGRESSION OF A COLD FRONT LATE FRIDAY NIGHT INTO SATURDAY. WITH SUPPORT FROM THE SREF AND NAM12...THE GFS SOLUTION WAS PREFERRED ONCE AGAIN. THE ECMWF SEEMED TO BE OVERDOING THE QPF FORECAST FOR BOTH FRIDAY AND SATURDAY...AND WAS MUCH SLOWER THAN THE OTHER MODELS IN MOVING THE FRONT ACROSS THE OHIO VALLEY...SO ITS SOLUTION WAS DISCOUNTED FOR NOW. LEFT IN A SLIGHT CHANCE FOR RAIN BEGINNING AFTER 21Z FRIDAY AFTERNOON FOR WESTERN PORTION OF FORECAST AREA...AS MODELS AGAIN BRINGING A BROAD AND STRENGTHENING LOW LEVEL JET ACROSS CENTRAL AND EASTERN KENTUCKY. INSPITE OF LACK OF GOOD SURFACE MOISTURE ACROSS THE AREA FRIDAY AFTERNOON...THE 850 HPA FLOW COULD ADVECT JUST ENOUGH MOISTURE AND CREATE ENOUGH INSTABILITY TO FIRE OFF AN ISOLATED SHOWER OR TWO DURING THE PEAK HEATING OF THE DAY. IT STILL APPEARS THAT THE BULK OF PRECIPITATION WILL OCCUR AFTER 10Z SATURDAY...AS THE FRONT SLOWLY MAKES ITS WAY TO THE EAST. A STUBBORN RIDGE SITTING OFF THE SOUTHEASTERN UNITED STATES WILL CONTINUE TO BE DIFFICULT TO DISLODGE...AND THIS IS CERTAINLY BEING REFLECTED IN THE THREE MODELS MENTIONED AT THE START OF THIS DISCUSSION. WILL CONTINUE WITH MENTION OF THUNDER AFTER 6Z SATURDAY...AS MODELS ARE SHOWING GOOD LOW LEVEL INSTABILITY IN PLACE AT BOTH 925 AND 850HPA...WITH LIFTED INDICES OF BETWEEN 0 AND MINUS 2 INVADING EASTERN KENTUCKY LATE IN THE DAY FRIDAY THROUGH SATURDAY LATE MORNING. THE BEST CHANCE FOR WIDESPREAD THUNDERSTORMS WILL OCCUR ALONG AND JUST AHEAD OF THE FRONT BEGINNING MIDMORNING ON SATURDAY...AS THE BOUNDARY INTERACTS WITH MOIST AND UNSTABLE AIR THAT WILL ADVECT INTO THE REGION DURING THE DAY ON FRIDAY. INCREASED WINDS SLIGHTLY FOR THIS AFTERNOON AND EVENING...AS A STRENGTHENING PRESSURE GRADIENT CONTINUES TO INFLUENCE THE PREVAILING SURFACE WINDS TODAY. MODEL SOUNDINGS ALSO SUPPORTING 30-40KT WINDS BETWEEN 900 AND 800HPA TODAY AND EARLY TONIGHT. THE STRONGEST AND MOST PERSISTENT WINDS WILL LIKELY OCCUR THIS AFTERNOON DURING PEAK HEATING...AS MOMENTUM FROM JUST ABOVE THE SURFACE WILL BE MIXED TO THE SURFACE. GUSTS OF BETWEEN 30 AND 35 MPH WILL BE POSSIBLE THIS AFTERNOON...BUT WILL REMAIN BELOW LAKE WIND ADVISORY CRITERIA. MADE A FEW MINOR TWEAKS TO TEMPERATURES FOR THE NEXT FEW DAYS...GOING CLOSE TO MAVMOS ACROSS THE BOARD. INCREASED TODAYS HIGH TEMPERATURES BY A DEGREE OR TWO AS 850 HPA TEMPERATURES IN THE GFS SOUNDINGS SUPPORT TEMPERATURES AROUND 80 DEGREES PRETTY MUCH EVERYWHERE. ALSO INCREASED OVERNIGHT LOW TEMPERATURES TOWARD THE WARMER MAVMOS LOWS...AS INCREASING CLOUD COVER AND PERSISTENT WINDS DURING THE NEXT TWO NIGHTS...SHOULD ACT TO KEEP TEMPERATURES FROM FALLING VERY MUCH. DEWPOINTS FOR TODAY WERE DECREASED BY A COUPLE OF DEGREES PER LATEST OBSERVED SURFACE TRENDS AND TOWARD THE DRIER MAVMOS. A RED FLAG WARNING HAS BEEN ISSUED FOR LOW HUMIDITIES AND STRONG WINDS FOR THIS AFTERNOON. .LONG TERM.../SATURDAY NIGHT THROUGH WEDNESDAY/ THERE IS GENERAL AGREEMENT IN A MAJORITY OF THE MODELS ON THE LARGE SCALE PATTERN THROUGH THE EXTENDED PERIOD. THE 06Z GFS WAS MUCH LESS AMPLIFIED...AND THEREFORE MUCH FASTER...WITH THE PATTERN. THE 12Z GFS CAME IN CLOSER TO THE OTHER GLOBAL MODELS. GENERALLY DISREGARDED THE EARLIER GFS FOR THE EXTENDED WITH POOR CONTINUITY AND DISAGREEMENT WITH MOST OTHER GLOBAL MODELS. A COLD FRONT WILL BE SLOWLY MOVING EAST ACROSS THE AREA ON SATURDAY. PREFER A SLOWER TIMING OF THE FRONT...AND WENT CLOSER TO THE SREFS...WRF...AND ECMWF. HAVE HIGH LIKELY POPS FOR SHOWERS AND THUNDERSTORMS DURING THE DAY. WILL HAVE TO WATCH THE POTENTIAL FOR STRONG THUNDERSTORMS ON SATURDAY...WITH DECENT SHEAR AND INSTABILITY. WILL KEEP A CHANCE OF SHOWERS SATURDAY NIGHT AS THE FRONT EXITS TO THE EAST...AND AN H5 TROF APPROACHES. PREFER THE DEEPER AND SLOWER SOLUTION OF THE ECMWF WITH THIS TROF...WHICH ALSO IS SUPPORTED BY DGEX...CANADIAN...AND NAEFS. THIS TROF BEGINS TO PULL OUT TO THE NORTHEAST ON SUNDAY...BUT THERE SHOULD STILL BE ENOUGH SUPPORT FOR SMALL SHOWERS CHANCES. MONDAY THROUGH WEDNESDAY LOOK DRY AND WARMER WITH HIGH PRESSURE BUILDING IN. H5 RIDGING SHOULD ALSO HELP KEEP DRY WEATHER ACROSS THE AREA. && .AVIATION.../06Z TO 06Z/ VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD. LOW LEVEL JET IS RESPONSIBLE FOR LOW LEVEL WIND SHEAR CONDITIONS...AND WILL HELP FUEL GUSTY WINDS THROUGH MIXING ON THURSDAY AFTERNOON. THINGS SHOULD GET A LITTLE BUMPY DURING TAKEOFFS AND LANDINGS THROUGH 00Z. && .JKL WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 6 PM EDT THIS AFTERNOON FOR KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...AR LONG TERM....WJM AVIATION...JJ FIRE WEATHER...JJ
Hazardous weather outlook, Apr 30, 9:04 PM EDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 904 PM EDT WED APR 30 2008 KYZ052-060-086>088-104-106>120-012300- ROWAN-MENIFEE-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN- FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN- PIKE- 904 PM EDT WED APR 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. PATCHY FROST WILL DEVELOP IN THE VALLEYS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. RELATIVE HUMIDITIES WILL FALL TO AROUND OR SLIGHTLY BELOW 25 PERCENT ON THURSDAY AFTERNOON WHILE WINDS INCREASE TO AROUND 15 MPH WITH GUSTS TO 30 MPH POSSIBLE. THIS MAY LEAD TO POTENTIALLY DANGEROUS FIRE WEATHER CONDITIONS. THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY NIGHT AND SATURDAY AS A COLD FRONT APPROACHES AND MOVES ACROSS EASTERN KENTUCKY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ044-050-051-058-059-068-069-079-080-083>085-012300- FLEMING-MONTGOMERY-BATH-ESTILL-POWELL-ROCKCASTLE-JACKSON-PULASKI- LAUREL-WAYNE-MCCREARY-WHITLEY- 904 PM EDT WED APR 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. RELATIVE HUMIDITIES WILL FALL TO AROUND OR SLIGHTLY BELOW 25 PERCENT ON THURSDAY AFTERNOON WHILE WINDS INCREASE TO AROUND 15 MPH WITH GUSTS TO 30 MPH POSSIBLE. THIS MAY LEAD TO POTENTIALLY DANGEROUS FIRE WEATHER CONDITIONS. THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY NIGHT AND SATURDAY AS A COLD FRONT APPROACHES AND MOVES ACROSS EASTERN KENTUCKY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ABE
Nearby
Red Flag Warnings in Kentucky, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.